Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

Herpes or Bactrim reaction?

08/22/2007

Question:

Hello,

I am currently under treatment for kidney stones, and was recently given Bactrim to prevent UTI/treat what may have been a mild UTI. Within 24 hours of the first dose (though I`ve taken it before), I was seen by an MD for swelling of the lips and throat (along with a rash across the chest and severe itching of the palms/soles of my feet) She was positive this was an allergic reaction to Bactrim, and immediately started me on an antihistamine.

Since then I have continued to have swelling of the lips and throat (most promiment upon waking) and have developed MANY lesions covering my gums, palate, lips (both outer and inner surfaces) and much of my throat. I can no longer swallow (even saliva) without using viscous lidocaine to numb the area. I have not been able to tolerate solid food for more than 4 days, but I am trying very hard to keep my liquid intake high.

I have been re-evaluated by both an emergency and family physician who both told me this appears to be a severe herpes infection. I agree that the sores on my lips LOOK like cold sores (they are beginning to crust over), but I also know that Bactrim can cause very similar reactions. I have no other visible lesions (none on my extremities, etc), and so I was told this could NOT be related to the Bactrim.

I have never had a previous cold sore, and my fiance (who is the only person with whom I share drinks, kiss, etc) has never had one, either.

I am reluctantly taking the prescribed anti-viral medications without confirmation that this is indeed, a virus, but I am becoming afraid of another drug reaction.

I apologize for the lengthy question, but thought it best to provide as much relevant information as possible. Can you offer any advice on how I might receive a definitive diagnosis?

Thanks in advance

Answer:

The situation you describe could still represent a drug reaction. The relatively rapid onset of ulcers throughout the oral cavity following use of a drug (and especially a sulfa- containing drug like Bactrim) sounds very similar to what is seen in the condition known as erythema multiforme (EM). Although nearly 50% of EM cases have no identifiable cause or trigger (idiopathic), at least 25% of EM cases can be linked to a drug or medication while the other 25% can be triggered by viral infection, especially recurrent herpes simplex virus (HSV). And while many patients with EM develop skin lesions of the extremities (often called target lesions because of their appearance), some patients only develop sores of the mouth and lips.

If you have active mouth sores (not crusting over), the possibility of a viral infection can be further tested by taking a scraping of the edge of one of the sores to make a cytologic smear. If microscopic examination of the smear shows viral changes in the collected cells, your doctor's suggestion that you have a primary herpetic infection (herpetic gingivostomatitis) is probably correct and you might benefit from anti-viral medication. If no evidence of viral change is seen, however, the possibility that your lesions could represent a marked mucosal drug reaction such as EM would have to be given more equal consideration.

In the meantime, popsicles and ice chips can serve to soothe the pain and keep you hydrated. Liquid nutrient supplements can help with the solid food problem.

Good luck!

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

John R Kalmar, DMD, PhD John R Kalmar, DMD, PhD
Clinical Professor of Pathology
College of Dentistry
The Ohio State University